Alert archive / New Jersey / Gale Watches in 2019

Gale Watch 20, NWS Philadelphia/Mount Holly

November 26, 2019

NWS Philadelphia/Mount Holly issued this gale watch at Nov 26, 2019, 3:17 AM EST. It took effect at Nov 27, 2019, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 26, 2019, 3:17 AM EST (08:17 UTC)
In effect from
Nov 27, 2019, 4:00 PM EST
Expired
Nov 26, 2019, 3:22 PM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

202 
WHUS71 KPHI 260817
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
317 AM EST Tue Nov 26 2019



ANZ450>455-262130-
/O.NEW.KPHI.GL.A.0020.191127T2100Z-191128T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
317 AM EST Tue Nov 26 2019

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from Wednesday afternoon through
Thursday afternoon.

* WINDS AND SEAS...Southwest on Wednesday afternoon becoming West
  and Northwest Wednesday night into Thursday. Wind speeds 20 to 
  30 kt with gusts up to 40 kt. Seas 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

ANZ430-431-262130-
/O.NEW.KPHI.GL.A.0020.191128T0500Z-191128T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
317 AM EST Tue Nov 26 2019

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Mount Holly has issued a Gale
Watch, which is in effect from late Wednesday night through
Thursday afternoon.

* WINDS AND SEAS...Northwest winds 20 to 25 kt with gusts up to 35
  kt. Waves 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
1 follow-up statement
948 
WHUS71 KPHI 262022
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
322 PM EST Tue Nov 26 2019

ANZ450>455-271200-
/O.UPG.KPHI.GL.A.0020.191127T2100Z-191128T2300Z/
/O.NEW.KPHI.GL.W.0025.191127T2100Z-191129T0000Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
322 PM EST Tue Nov 26 2019

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 7 PM EST
THURSDAY...

The National Weather Service in Mount Holly has issued a Gale
Warning, which is in effect from 4 PM Wednesday to 7 PM EST
Thursday.

* WINDS AND SEAS...Southwest on Wednesday afternoon becoming West
  and Northwest Wednesday night into Thursday. Wind speeds 20 to 
  30 kt with gusts up to 40 kt. Seas 3 to 6 feet.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ430-431-271200-
/O.UPG.KPHI.GL.A.0020.191128T0500Z-191128T2300Z/
/O.NEW.KPHI.GL.W.0025.191128T0500Z-191128T2200Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
322 PM EST Tue Nov 26 2019

...GALE WARNING IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 5 PM
EST THURSDAY...

The National Weather Service in Mount Holly has issued a Gale
Warning, which is in effect from midnight Wednesday night to 5 PM
EST Thursday. 

* WINDS AND SEAS...Northwest winds 20 to 25 kt with gusts up to 
  35 kt. Seas 1 to 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Nov 26, 3:13 AM EST, 4 minutes earlier.

Area forecast discussion, Nov 26, 3:13 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
313 AM EST Tue Nov 26 2019

.SYNOPSIS...
An area of high pressure off the East Coast will continue to
move slowly away through early Wednesday. A strong low pressure
system will move across the Great Lakes then into New England
Wednesday through early Thursday. An attached cold front will
cross our area Wednesday evening. More high pressure will build
in for the end of the week and into Saturday. Another complex
storm will arrive Saturday night and last into the early part of
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Although the center of the high has already shifted off shore, it
will remain the dominant feature for the weather in our region today.
Tranquil weather with mostly southerly flow is expected today and
tonight.

Thanks to the southerly flow, expect moisture and warm air advection,
especially through the day today. Consequently, temperatures will
be 5 to 15 degrees above normal, with highs in the 50s and 60s,
and lows tonight from the upper 30s to mid 40s. The moisture advection
could set the stage for more fog tonight, especially in the river
valleys, however there is the complicating factor that mid level
clouds associated with the approaching low could spread over the
region late tonight, inhibiting fog development.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The low pressure system we have been focused on for a few days will
be progressing from the Great Lakes region to New England, and then
quickly shifting off shore Wednesday through Thursday. The cold
front still looks on track to cross our region Wednesday evening.

What has changed: After a few consecutive model runs of a trend of
the low filling/weakening as it progressed east, most of the 00Z
runs, show a brief period of filling/weakening Wednesday into
Wednesday evening, before the low deepens and strengthens again
starting late Wednesday night. This has consequences for our region,
namely, most guidance trended stronger with winds behind the front.

Winds: Winds remain the main hazard with this system. As mentioned
above, most guidance trended higher with wind speeds (primarily for
winds Thursday morning). Even with this trend, it looks like most of
the region should stay below wind advisory criteria, however there
is still a chance for 45 to 50 mph gusts, especially for the higher
elevations in the southern Poconos and Northwest New Jersey, and for
coastal locations especially at the mouth of the Delaware Bay.

Precipitation: Despite the differences run to run with the strength
of the low, we still aren't expecting much in the way of
precipitation. The precipitation Wednesday into Wednesday night
appears to be entirely in the warm sector, and thus should be all
rain. Even so, rain amounts should be light across the area. For the
southern Poconos and Northwest New Jersey, there could be some very
meager elevated instability, so I can't rule out a lightning strike
or two Wednesday afternoon, but the chance is too slim to include in
the forecast at this point. Behind the front, there remains a chance
for a brief window for lake effect precipitation (rain/snow)
Thursday morning in the southern Poconos, though the area affected
by this in our region would likely be quite small if it does
happen.

Temperatures: Temperatures will remain 5 to 10 degrees above normal
on Wednesday despite increasing cloud cover, with highs mostly in
the 50s to near 60. However, strong cold air advection is expected
behind the cold front, so though we could see highs on Thursday
mostly in the 40s/lower 50s, those highs will likely be reached
Thursday morning, with temperatures falling mid day through the
afternoon.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will be across the area Thursday night through
early Saturday, so a dry period is expected. Temperatures will
generally be a few degrees below normal, with Friday being a bit
cooler than Thursday.

A strong low pressure system will approach the Great Lakes and
Ohio Valley late this week and then weaken as another strong low
wraps up off the coast Sat/Sun. This type of system can be
tricky to fcst especially with p-type as the thermal fields
become wrapped up. Moisture will be provided from a feed off the
Gulf of Mexico early, then off the Atlantic later on. We have
placed the likely pops in the appropriate periods with the WPC
guidance heavily used. P-type will remain tricky right up until
the event begins, so for now a some of the simple wx tools were
used for the extended wx grids. Mostly rain S/E with snow and
ZR possible across nrn NJ and the srn Poconos of NEPA.
Considering the nature of the developing offshore low, some
snow accums across the NW are possible later this weekend and
into early next week.

Slow improvement Monday with colder drier air overspreading the
area on gusty N/NW winds. Temperatures be early next week will
be around 5 degrees below normal.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Once low clouds and fog scatter out (likely by 13Z given the
climatology of these types of fog events), we should have VFR
conditions for the remainder of the day. Winds should settle out of
the southwest shortly after sunrise and wind speeds should be less
than 10 kt.

Tonight...Conditions will start VFR. Ceilings will expand and lower
through the evening. There is a chance for fog, especially in river
valleys such as the Delaware Valley (KPHL, KPNE, KILG, and KTTN),
after 06Z. Low confidence on if this will develop given the mid
level clouds building in which may inhibit fog development, so for
now have only mentioned MVFR visibility, but we will be watching
this potential. Winds will start light and variable, but become
southerly around 10 kt by sunrise.

Outlook...

Wednesday...Mostly VFR conditions with brief periods of MVFR with
rain expected. Southwesterly winds gusting up to 30 kt by late
afternoon. Low confidence, specifically on the flight category as
some guidance shows a period of low clouds Wednesday morning.

Wednesday night-Thursday...VFR conditions likely. Abrupt shift to
westerly/northwesterly winds Wednesday night. Strong winds are
likely during this period, sustained 15 to 25 kt with gusts to 35 kt
possible. Moderate confidence.

Thursday night-Saturday...VFR expected most of the time. Increasing
clouds later Saturday morning. Pcpn possible during the
afternoon with lower CIGS/VSBYS possible then.

&&

.MARINE...
Winds and seas are expected to remain below Small Craft Advisory
criteria through tonight.

Outlook...

Wednesday...Southwesterly winds could gust near gale force on the
coastal waters as early as late Wednesday afternoon. At least SCA
conditions look likely for all waters by Wednesday afternoon.

Wednesday night and Thursday...Winds abruptly shift to westerly
Wednesday night and eventually northwesterly on Thursday. Gale force
gusts appear likely on all waters through at least part of this
period (strongest winds are expected Thursday morning). Have issued
a gale watch as confidence is higher than normal that we will see
gales on all waters for at least part of this period.

Thursday night thru Saturday...Gales diminishing Thu night with
SCA conditions lasting into Fri. Sub-SCA into Saturday night.
Fair weather thru Sat then chc rain Sat evening and night.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Wednesday afternoon through Thursday afternoon
     for ANZ450>455.
     Gale Watch from late Wednesday night through Thursday
     afternoon for ANZ430-431.

&&

Synopsis...O'Hara
Near Term...Johnson
Short Term...Johnson
Long Term...Davis/O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson
Hazardous weather outlook, Nov 25, 3:39 PM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
339 PM EST Mon Nov 25 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-262045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
339 PM EST Mon Nov 25 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Very windy conditions, with wind gusts up to 45 mph, are possible
late Wednesday into Thanksgiving.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-262045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 PM EST Mon Nov 25 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force gusts are likely from late Wednesday through
Thanksgiving.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:22 PM ESTGale WarningPHI60 hr

Nearby

Gale Watches in New Jersey, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.